Rip Current, Charleston
- When
- May 10, 2:00 PM EST to 5:00 PM EST
- Where
- Charleston forecast zone
- Reported by
- County Official
An Isle of Palms lifeguard reported 10 rescues through the day from rip currents near the pier and 21st Avenue.
Strong onshore winds and increased swell energy resulted in rip currents along the Charleston County coast.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Strong onshore winds and increased swell energy resulted in rip currents along the Charleston County coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 10, 12:38 PM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 138 PM EDT SAT MAY 10 2014 .SYNOPSIS... ATLANTIC HIGH PRESSURE WILL PREVAIL INTO THE MIDDLE OF THE WEEK...THEN A COLD FRONT WILL LIKELY PUSH THROUGH BY THE END OF THE WORK WEEK. && .NEAR TERM /THROUGH TONIGHT/... THIS AFTERNOON...THE AREA WILL REMAIN ALONG THE WESTERN EDGE OF ATLANTIC HIGH PRESSURE AT THE SFC WHILE A H5 SHORTWAVE ADVANCES TO THE SOUTHEASTERN UNITED STATES. THE PATTERN WILL RESULT IN SLIGHTLY INCREASED MOISTURE LEVELS AS SOUTHERLY FLOW PERSISTS INTO THE EVENING. AS MOISTURE INCREASES OVER THE AREA CLOUD COVER WILL BECOME MORE WIDESPREAD AND LIMIT MAX TEMPS TO THE MID/UPPER 80S FOR LOCATIONS AWAY FROM THE COAST. HOWEVER...THE HEATING WILL CONTINUE TO SUPPORT SOUTH/SOUTHWEST WIND GUSTS NEAR 20-25 MPH OVER PARTS OF THE AREA...MAINLY IN SOUTH CAROLINA WHERE SUNSHINE IS REACHING THE SFC. A SLIGHT CHANCE OF SHOWERS AND/OR THUNDERSTORMS WILL ALSO REMAIN IN THE FORECAST THROUGH THIS EVENING AS FORCING ASSOCIATED WITH THE H5 SHORTWAVE ENTERS INLAND ZONES. PRECIP CHANCES WILL REMAIN HIGHEST WEST OF INTERSTATE 95 INTO THE EVENING. TONIGHT...THE SHORTWAVE TROUGH ALOFT WILL CONTINUE TO PROGRESS THROUGH THE AREA THIS EVENING...THEN OFFSHORE OVERNIGHT. AT THE SURFACE...THE WEAK TROUGH WILL DISSIPATE AS IT MOVES TOWARD THE COAST...AS A BACKDOOR COLD FRONT DROPS THROUGH NORTH CAROLINA BUT LIKELY STALLS BEFORE REACHING THE AREA LATE TONIGHT GIVEN THE STRENGTH OF THE WESTERN ATLANTIC SURFACE RIDGE. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING...BUT SHOULD DISSIPATE AS THE UPPER FORCING SHIFTS OFFSHORE AND THE ATMOSPHERE STABILIZES WITH THE LOSS OF DAYTIME HEATING. ANOTHER MILD NIGHT IS EXPECTED...WITH LOWS IN THE UPPER 60S ACROSS MUCH OF THE AREA. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... THE AREA WILL REMAIN ON THE WESTERN EDGES OF LOW LEVEL ATLANTIC HIGH PRESSURE WHILE MID LEVEL RIDGING PERSISTS AS WELL. THIS SHOULD LIMIT RAIN COVERAGE DURING THE PERIOD...MAINLY CONFINED TO THE AFTERNOON HOURS AWAY FROM THE COAST GIVEN THE ONSHORE WINDS/SEA BREEZE. THE EXCEPTION COULD BE SUNDAY WHEN THERE WILL BE A BIT MORE MOISTURE AND WEAK SHORTWAVE ENERGY AROUND. TEMPS GENERALLY AT OR ABOVE NORMAL WITH HIGHS MAINLY MID/UPPER 80S AND LOWS MID TO UPPER 60S. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... HIGH PRESSURE WILL BREAK DOWN MID WEEK AS AN UPPER TROUGH AND ASSOCIATED COLD FRONT APPROACH FROM THE WEST. MEANWHILE...LOW PRESSURE MOST LIKELY IN THE FORM OF AN OPEN WAVE WILL LIKELY BE NEAR THE BAHAMAS. THERE IS SOME MODEL UNCERTAINTY WED INTO FRI REGARDING THE COLD FRONT AND WAVE OF LOW PRESSURE BUT THE WEATHER CERTAINLY LOOKS COOLER AND A BIT MORE UNSETTLED DURING THIS PERIOD. ASSUMING THE FRONT PUSHES OFFSHORE BY EARLY FRIDAY THE LATTER PART OF THE WEEK LOOKS COOLER AND DRIER. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR CONDITIONS ARE EXPECTED TO PREVAIL AT KCHS AND KSAV THROUGH 18Z SUNDAY. SOUTH WINDS COULD GUST BETWEEN 15-20 KTS AT EITHER TERMINAL FOR THE NEXT COUPLE HOURS. EXTENDED AVIATION OUTLOOK...GENERALLY VFR WITH THE PROBABILITY OF ANY SIGNIFICANT IMPACTS LESS THAN 30 PERCENT. && .MARINE... THIS AFTERNOON AND TONIGHT...CONDITIONS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS AS ATLANTIC HIGH PRESSURE PREVAILS OVER THE WATERS. IN GENERAL...SOUTH-SOUTHWEST WINDS WILL REMAIN AT OR BELOW 15 KTS. WE COULD SEE OCCASIONAL GUSTS TO 20 KTS ALONG THE COAST AS A SEABREEZE SHIFTS INLAND. SEAS WILL RANGE BETWEEN 2-3 FT ACROSS NEARSHORE WATERS AND 3-4 FT ACROSS OUTER GA WATERS. SUNDAY THROUGH THURSDAY...NO SIGNIFICANT IMPACTS EXPECTED THROUGH WED WITH ATLANTIC HIGH PRESSURE DOMINATING. WINDS MAINLY S/SW 15 KT OR LESS WITH SIGNIFICANT WAVE HEIGHTS MOSTLY 3 FT OR LESS. SOME UNCERTAINTY REGARDING THE STRENGTH AND TIMING OF AN APPROACHING COLD FRONT THURSDAY...ALONG WITH A WAVE OF LOW PRESSURE NEAR THE BAHAMAS...BUT THERE IS AT LEAST A SMALL RISK FOR CONDITIONS REACHING ADVISORY LEVELS. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && NEAR TERM...DPB SHORT TERM...RJB LONG TERM...RJB AVIATION...DPB/RJB MARINE...DPB/RJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 315 AM EDT SAT MAY 10 2014 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-111000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 315 AM EDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1126 AM EDT SAT MAY 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM RIP CURRENTS 1 ENE ISLE OF PALMS 32.79N 79.78W
05/10/2014 CHARLESTON SC LIFEGUARD
LIFEGUARD REPORTED 3 RIP CURRENTS. 2 OF THEM NEAR THE
21ST AVENUE BEACH ACCESS AND THE OTHER NEAR THE PIER.
&&
EVENT NUMBER CHS1400583
TIMTE1 rip current. Local standard time, as filed.
An Isle of Palms lifeguard reported 10 rescues through the day from rip currents near the pier and 21st Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2014Every state in 2014This day in weather historyWarnings in South Carolina, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518614.